Open Access
Translator Disclaimer
April 2002 Random walks on discrete groups of polynomial volume growth
Georgios K. Alexopoulos
Ann. Probab. 30(2): 723-801 (April 2002). DOI: 10.1214/aop/1023481007


Let $\mu$ be a probability measure with finite support on a discrete group $\Gamma$ of polynomial volume growth. The main purpose of this paper is to study the asymptotic behavior of the convolution powers $\mu^{*n}$ of $\mu$. If $\mu$ is centered, then we prove upper and lower Gaussian estimates. We prove a central limit theorem and we give a generalization of the Berry–Esseen theorem. These results also extend to noncentered probability measures. We study the associated Riesz transform operators. The main tool is a parabolic Harnack inequality for centered probability measures which is proved by using ideas from homogenization theory and by adapting the method of Krylov and Safonov. This inequality implies that the positive $\mu$-harmonic functions are constant. Finally we give a characterization of the $\mu$-harmonic functions which grow polynomially.


Download Citation

Georgios K. Alexopoulos. "Random walks on discrete groups of polynomial volume growth." Ann. Probab. 30 (2) 723 - 801, April 2002.


Published: April 2002
First available in Project Euclid: 7 June 2002

zbMATH: 1023.60007
MathSciNet: MR1905856
Digital Object Identifier: 10.1214/aop/1023481007

Primary: 20F65 , 22E25 , 22E30 , 43A80 , 60B15 , 60J15

Keywords: convolution , group , Harnack inequality , heat kernel , Random walk

Rights: Copyright © 2002 Institute of Mathematical Statistics


Vol.30 • No. 2 • April 2002
Back to Top